A 2 year old boy is found by his babysitter to be extremely lethargic and difficult to awaken. During transport to the ED, he has a general tonic clonic seizure lasting for several minutes. In the ED, his blood pressure is 120/95 mmHg. He is also tachycardic, with a heart rate of 130. His evaluation includes a urine drug screen which is positive for tricyclic antidepressants (TCA).
Which of the following complications is most likely to occur in patients following accidental overdose with TCA?
A. Elevated serum aminotransferase level (ALT, AST) B. Elevated serum renal function tests (BUN, creatinine) C. Prolonged QT interval with T wave flattening on ECG D. Rhabdomyolysis E. Elevated serum levels of pancreatic enzymes (amylase, lipase)
Prolonged qt interval with t wave flattening on ecg-potentially toxic doses of tricyclic antidepressants range from 5 to 20 mg/kg. symptoms usually become clinically apparent within 1-6 hours and primarily affect the central nervous and cardiovascular systems. seizures and lethargy progressing to coma may lead to respiratory compromise. hyperthermia and anticholinergic symptoms are not uncommon. hypertension occurs soon after ingestion and is associated with tachycardia. numerous conduction abnormalities may occur, reflected by abnormal qrs complex, flattening or inversion of the t wave, st segment depression, and complete heart block. cardiac toxicity is the most common cause of mortality and morbidity associated with tca overdose.board testing point: identify side effects associated with accidental ingestion of tricyclic antidepressants.